Thunderstorm Wind, Sioux
- When
- June 10, 2:05 PM MST
- Where
- Sioux County, 3.04 mi W of Montrose
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.920, -103.790
The Montrose RAWS sensor recorded a wind gust to 75 MPH.
Scattered high-based thunderstorms with a few organized linear clusters spread across the western Nebraska Panhandle from the late afternoon into the early evening hours on 6/10, mainly producing strong wind gusts in excess of 60 MPH in the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered high-based thunderstorms with a few organized linear clusters spread across the western Nebraska Panhandle from the late afternoon into the early evening hours on 6/10, mainly producing strong wind gusts in excess of 60 MPH in the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 11:00 AM MST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1200 PM MDT Mon Jun 10 2024 .KEY MESSAGES... - Dense fog with visibilities as low as 1/8 mile will impact the southern Laramie Range and adjacent foothills (including the I-80 Summit) through early this morning. A Dense Fog Advisory remains in effect until 9 AM MDT. - Numerous showers and thunderstorms are expected along and east of the Laramie Range after 18z today. Strong to severe storms are possible with the potential for hail, strong winds, and perhaps an isolated tornado with any quasi-discrete storms. - Mainly dry and rather warm conditions will prevail for Wednesday and Thursday, with increasing chances for showers and thunderstorms for Friday and Saturday, along with slightly cooler temperatures. Sunday will see another warming trend with decreasing precipitation chances. && .UPDATE... Issued at 1137 AM MDT Mon Jun 10 2024 Mesoscale trends are being closely monitored late this morning relevant to the severe weather threat in southeast Wyoming and western Nebraska this afternoon. As of 17:30z, surface obs from KCYS northward through KGUR and KDGW indicate mid to upper-50s dewpoints with general south-southeasterly surface flow between 5-15 kts. To the west, locations in the Laramie valley and Shirley basin have shown a dramatic lowering of surface dewpoints as the lingering shallow moist layer has mixed out and drifted eastward in dry westerly flow AoA 15kts. As such, a convergent boundary/dryline (enhanced by orographic upslope flow) has developed over the Laramie Range, stretching from the Colorado border near Pumpkin Vine northward through far eastern Albany County and bending back westward along the western slopes of the Laramie range toward Casper. Despite the radar data outage from KCYS WSR88D, this boundary is still visible over southern Wyoming from KFTG in Denver. SPC RAP mesoanalysis indicates over 3000 J/kg of SBCAPE as of 17z to the east of the Laramie Range, as well as 700-500mb Lapse Rates over 8 across all of southeast Wyoming. With a little bit of MLCIN to still yet to erode, but yet formidable instability in place once it does, the expectation is for thunderstorms to rapidly develop over the next hour in southeast Wyoming. Initial discrete thunderstorm development will be generally tied to the dryline/mountain convergence boundary and move east around 10-15 knots. It is in this stage that we will likely see the highest tornado/landspout threat, as any surface-based storm in the developing stage anchored to this boundary will get a little boost of low-level shear. However, given poor mid-level flow (h5 wind below 25 knots in the entire CYS CWA) and a lack of turning aloft (chaotic/short hodographs above 700mb), the expectation is for early discrete cells to quickly pool their cold, hail-laden outflows and transition to a linear wind threat as they head into the Nebraska Panhandle. The one exception to this afternoon linear mode transition may be across the far northern portions of Converse and Niobrara counties later today. As a shortwave trough evident in Water Vapor imagery slides eastward, wind profiles aloft will improve after around 21z in northeast Wyoming. If boundary layer moisture can remain untapped and avoid overturning from early convection, a better threat for a sustained discrete cell may evolve. We will monitor these trends closely this afternoon. && .SHORT TERM /THROUGH TUESDAY/... Issued at 420 AM MDT Mon Jun 10 2024 An area of extremely dense fog persists early this AM across the southern Laramie Range and adjacent foothills w/ numerous webcam and highway observations indicating visibilities only around 250 to 500 feet at several sensors along I-80 between CYS and LAR. A Dense Fog Advisory was issued earlier this AM, which will remain in effect until 9 AM MDT as T/Td spreads remain unusually low w/ dew points in the middle/upper 50s. Otherwise, light rain shower activity or perhaps just a few sprinkles can be expected for our western zones through mid-morning. The focus for the afternoon & evening hours shifts to the threat for strong to severe thunderstorms w/ much of the high plains in a SLGT risk from SPC. South/southeast low-level flow is expected to maintain robust boundary layer moisture profiles with surface dew points in the 50s (perhaps locally 60+ F) in the pre-frontal air mass along and east of the Laramie Range. CI should occur as early as 18z over the central/southern Laramie Range w/ enhanced low-level convergence associated w/the Chugwater Cyclone. Should see convection rapidly increase in coverage to the north along & east of I-25 between 18z-21z along the dryline & cold front. The overall evolution is expected to feature rapid upscale growth to a forward-propagating MCS due to merging cold pools as well as a favorable wind profile with strong low-level directional shear & deep unidirectional flow aloft. Would prefer to see stronger mid level flow for a more substantial severe weather threat, but 30+ knots of 0-6 km shear should support organized clusters. Threats should include both severe hail/wind given steep the robust low- level moisture and steep lapse rates supporting MLCAPEs of 1500- 2000 J/kg. CAMs are in excellent agreement showing a quite large linear complex impacting areas along/east of a line from Lusk to the Colorado state line and beyond, mainly between 18z & 00z. We may see several additional rounds of convection across far south east Wyoming into the southern Nebraska Panhandle w/ the passage of a train of H5 vorticity maximums through the evening and into the overnight hours. The intensity of this activity remains very uncertain at this time, and will most likely depend on how those earlier storms evolve. Aside from the convective threat, it will be quite warm today w/ most of the area seeing daytime highs in the 80s, near 90 across the Platte River Valley including EAN/TOR/BFF. Expect to see 700 millibar temperatures peak near 12-15 deg C this afternoon, then dropping 8-10 deg C during the evening and overnight w/ the cold frontal passage. Substantial WAA will occur early Tuesday, ahead of a building broad/flat upper-level ridge. That said, we should not see much of a change in daytime highs between Mon and Tue. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 420 AM MDT Mon Jun 10 2024 Tuesday night/Wednesday...Even warmer as the flow aloft turns westerly, and with 700 mb temperatures near 17 Celsius, maximum temperatures will be in the mid 80s to mid 90s. Warmer temperatures aloft will increase the convective inhibition, and with less low and mid level moisture around, it looks like it will be dry. Thursday...Similar synoptic pattern as on Wednesday, though low level winds will become east, and with an increase in low and mid level moisture, we expect to see isolated late day showers and thunderstorms. Should be a bit cooler than Wednesday with upslope winds and more cloud cover. Friday...Ridging aloft, over our forecast area, begins to break down as the next shortwave trough aloft approaches, and with surface lee trough convergence and an increase in atmospheric moisture, we expect scattered late day showers and thunderstorms. Slightly cooler with an increase in cloud cover and precipitation coverage. Saturday...Looks like we will likely see a shortwave trough aloft passage in the afternoon, helping to spark scattered late day showers and thunderstorms. Maximum temperatures look similar to those of Friday. Sunday...The flow aloft backs to southwest, inducing the development of another surface lee trough, and with less atmospheric moisture and 700 mb temperatures near 18 Celsius, maximum temperatures will increase into the 80s at most locations. With less moisture aloft, only isolated to widely scattered late day showers and thunderstorms are expected, mainly along and east of Interstate 25. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 520 AM MDT Mon Jun 10 2024 A progressive weather disturbance aloft will combine with a developing surface trough to produce scattered to numerous afternoon and evening showers and thunderstorms, mainly along and east of I-25. Wyoming TAFS...For Rawlins and Laramie, scattered to broken clouds from 5000 to 12000 feet will prevail, with thunderstorms in the vicinity at Laramie from 21Z to 02Z. Winds will gust to 30 knots at both locations from 16Z to 02Z. For Cheyenne, areas of fog producing visibilities from 3/4 to 3 miles with ceilings from 200 to 500 feet will continue until 15Z, then ceilings will be near 5000 feet until 02Z, with occasional showers and thunderstorms in the vicinity from 21Z to 02Z, then ceilings will be near 10000 feet after 02Z. Winds will gust to 20 knots until 15Z, and to 25 knots from 21Z to 02Z. Nebraska TAFS...For Chadron and Alliance, ceilings will range from 4000 to 10000 feet. Occasional showers and thunderstorms, or thunderstorms in the vicinity, will occur from 22Z to 04Z. Winds will gust to 33 knots until 04Z. For Scottsbluff and Sidney, ceilings will range from 1800 to 3500 feet until 15Z, then scattered to broken clouds from 5000 to 10000 feet will prevail. Occasional thunderstorms, or thunderstorms in the vicinity, will prevail from 23Z to 05Z, with visibilities down to 4 miles at Sidney from 00Z to 03Z. Winds will gust to 30 knots at both terminals from 14Z to 02Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAC SHORT TERM...CLH LONG TERM...RUBIN AVIATION...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 521 AM MDT Mon Jun 10 2024 WYZ103-106-116-117-111130- North Laramie Range- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- 521 AM MDT Mon Jun 10 2024 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Dense fog will persist over the higher terrain along the Laramie Range through mid-morning, with visibilities as low as only a few hundred feet at times. Showers and thunderstorms are expected to develop over the higher terrain of the Laramie Range by 12 PM MDT, rapidly increasing in coverage and intensity as they move to the east over the plains. Strong to severe thunderstorms are possible, with strong winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 111130- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 521 AM MDT Mon Jun 10 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected to develop over the higher terrain of the Laramie Range by 12 PM MDT, rapidly increasing in coverage and intensity as they move to the east across the high plains of southeast Wyoming and the western Nebraska Panhandle. Strong to severe thunderstorms are possible, with strong winds and large hail the primary hazards. An isolated brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne. WYZ104-105-109>115-111130- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 521 AM MDT Mon Jun 10 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon and evening across Carbon and Albany counties to the west of the Laramie Range. Severe weather is unlikely. However, any storms that develop could produce wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Cheyenne WY
1256 PM MDT Mon Jun 10 2024
WYZ106>108-101930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
1256 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing small hail and gusty outflow winds 17 miles
south of Wheatland near Chugwater, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph, penny size hail and a weak
landspout may be possible with this storm.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 51 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4173 10502 4187 10497 4194 10460 4180 10453
4167 10461
TIME...MOT...LOC 1854Z 269DEG 15KT 4181 10489
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickSpecial Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jun 10 2024
WYZ102-102000-
Niobrara County WY-
113 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NIOBRARA COUNTY
THROUGH 200 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Dull Center, or 37 miles north of Lusk, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming.
&&
LAT...LON 4325 10480 4334 10476 4333 10433 4322 10432
4313 10439
TIME...MOT...LOC 1913Z 280DEG 22KT 4328 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickSpecial Weather Statement
National Weather Service Cheyenne WY
135 PM MDT Mon Jun 10 2024
WYZ107-108-117>119-102000-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
135 PM MDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GOSHEN...NORTH CENTRAL
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Veteran to 12 miles southeast
of Chugwater to 9 miles northeast of Whitaker to 6 miles north of
North Cheyenne. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yoder, Whitaker, Huntley, Hawk Springs State Recreation Area, Hawk
Springs, and Hawk Springs Reservoir.
This includes Interstate 25 in Wyoming between mile markers 20 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4128 10496 4152 10484 4168 10474 4193 10450
4194 10405 4190 10405 4148 10437 4125 10447
TIME...MOT...LOC 1934Z 273DEG 19KT 4187 10443 4167 10461 4150 10472
4130 10483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CharnickSpecial Weather Statement
National Weather Service Cheyenne WY
205 PM MDT Mon Jun 10 2024
WYZ108-118-119-102030-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
205 PM MDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES THROUGH 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to 6 miles northwest of
Meriden Rest Area to 8 miles northwest of Gun Barrel. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange, Hawk Springs Reservoir, Meriden Rest Area, Hawk Springs
State Recreation Area, Hawk Springs, Wycross, and Hawk Springs
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4148 10458 4161 10447 4179 10445 4186 10406
4156 10405 4143 10414
TIME...MOT...LOC 2005Z 259DEG 23KT 4178 10436 4162 10439 4150 10448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CharnickPreliminary Local Storm Report
National Weather Service Cheyenne WY
244 PM MDT Mon Jun 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Gst 13 NW Story 43.08N 104.08W
06/10/2024 E75 mph Niobrara WY Trained Spotter
Gusts estimated to be between 70-80 mph
&&
Event Number CYS2400007
kmdThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 thunderstorm wind. Local standard time, as filed.
The Montrose RAWS sensor recorded a wind gust to 75 MPH.
A trained weather spotter reported wind gusts up to 60 MPH.
The Chadron Airport ASOS recorded a wind gust to 61 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181986, 1181987, 1181988.